Skip to main content

How to use a naloxone nasal spray (Nyxoid)

Nyxoid nasal spray contains the medicine naloxone. Naloxone reverses the effects of opioid drugs like heroin, morphine and methadone.

You can use naloxone to help someone who has taken an overdose of these drugs.

You can't harm someone by giving them naloxone.

It's best to use it if you think someone has overdosed, even if you're not sure what they've taken.

Spot the signs of a drug overdose

Step 1

Call 999 and ask for an ambulance.

Peel off the back of the Nyxoid pack. Remove the nasal spray and place it within easy reach.

Step 2

Lay the person on their back. Support the back of the neck, and let the head tilt back. Clear away anything you see blocking their nose.

Step 3

Hold the spray as shown — first two fingers either side of the nozzle, thumb ready to push the plunger.

Don’t press before use – each spray only contains a single dose.

Step 4

Gently insert the spray into one nostril. Press firmly on the plunger until it clicks and gives the dose.

Remove the spray from the nostril. If possible, note which nostril you used.

If the person is still unconscious after 2-3 minutes, use a new Nyxoid spray to give a dose in the other nostril.

If the person comes round:

  • they may become distressed or angry – encourage them to stay calm
  • tell them you have given them naloxone
  • explain that the naloxone will wear off after 20-30 minutes and they may go back into overdose
  • stay with them until the ambulance arrives – don’t let them take more drugs as they risk overdosing again
  • hand any used naloxone to ambulance staff
  • keep yourself safe at all times

If the person goes back into overdose, give them another dose of naloxone.

Survey list icon

What do you think of this page?

Your feedback helps shape our advice

Take a two-minute survey